The Number Of Deaths Linked To Vaping Is Rising, So The CDC Is Urging People To Stop
On Friday, Sept. 6, the Center for Disease Control put out a new warning urging people to stop vaping as three more deaths related to smoking electronic cigarettes were confirmed in Indiana, Minnesota, and California. The number of deaths linked to vaping now stands at five, including two previously reported cases in Illinois and Oregon, and the CDC is taking action. According to a briefing held just a few hours before the announcement on Friday, officials are now investigating 450 cases of pulmonary disease that are being linked with e-cigarette use. Here’s what you should know about the investigation.
According to a transcript of the Sept. 6 briefing, doctors and state officials are linking the 450 cases of severe lung illness in otherwise healthy individuals aged between 18 and 25 to the usage of vapes. Per the briefing, Dr. Dana Meaney Delman, who is the incident manager of the CDC’s response to this case, said that officials noticed a pattern linking e-cigarette use to the symptoms, which include coughing, shortness of breath, chest pain, nausea, and vomiting. She reported:
Patients reported similar symptoms, displayed similar clinical presentations and findings, and all reported using e-cigarette products in the 90 days prior to developing symptoms, most within a week or so before symptoms developed.
In light of the three new deaths linked to vaping, U.S. health officials said that they believe that some kind of chemical exposure is behind the illnesses and are currently looking into lab tests that show that vitamin E acetate has been found in many of the e-cigarette cartridges that the victims had been using.
However, Mitch Zeller, director of the FDA’s Center for Tobacco Products, said that this was not the case across the board, and officials are still investigating other substances that were found in the 120 cartridges that they’ve been testing.
He said during the briefing, “No one substance or compound, including vitamin E acetate, has been identified in all the samples tested.”
One factor that doctors reiterated during the briefing was that many of the cartridges contained marijuana or a combination of both THC and nicotine, although again, this was not the case across the board. They especially expressed concern for cartridges that are purchased off the streets and might contain unknown and potentially harmful substances.
However, at this time, no specific e-cigarette brand or chemical substance has been linked to all of the 450 cases, so people should try to avoid vaping until the CDC and other U.S. health officials are able to find more information about the mysterious illnesses.
“While this investigation is ongoing, people should consider not using e-cigarette products,” Meaney-Delman continued as she outlined the CDC’s recommendation. “People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea, and vomiting — and promptly seek medical attention for any health concerns.”
The investigation is ongoing at this time, so I’d recommend sharing the news with your friends or acquaintances who vape to put that habit on the back burner until more information comes to light.